Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

April 5, 2010Calhoun County, Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 2010, 11:29 PM EDT for Calhoun County, Kalamazoo County, Van Buren County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 11:29 PM EDT (03:29 UTC)
Expired
Apr 6, 2010, 12:15 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Calhoun County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2899 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:24 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 9:24 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT MON APR 5 2010

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(350 PM EDT MON APR 5 2010)
A WARM FRONT WILL MOVE NORTH INTO LOWER MICHIGAN TONIGHT... SETTING
THE STAGE FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. SOME
STORMS COULD BE STRONG. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA WEDNESDAY NIGHT... BRINGING COOLER AND MUCH DRIER WEATHER FOR
THE REST OF THE WORK WEEK.

&&

.SHORT TERM...(924 PM EDT MON APR 5 2010)
(TONIGHT THROUGH TUESDAY NIGHT)

A FEW TWEAKS WERE MADE TO POPS AND WX THROUGH 06Z. I LOWERED THE
POPS ACROSS THE SW A BIT...BUT STILL KEPT LIKELY GIVEN RADAR TRENDS
TO OUR WEST. SOME THUNDERSTORMS HAVE BEEN OBSERVED NEAR CHICAGO
DESPITE DEW POINTS IN THE MID 30S THERE. STILL SEEMS THE BEST CHANCE
FOR THUNDER WILL BE AFTER 06Z. GIVEN THE LATEST SPC MESOANALYSIS AND
MODEL SOUNDINGS...SEVERE WX LOOKS TO STAY OUT OF OUR CWA TONIGHT.
PREVIOUS DISCUSSION FOLLOWS...

FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL AND INTENSITY
TONIGHT THROUGH TUESDAY NIGHT.

AS NOTED IN THE PREVIOUS DISCUSSION... MODELS HAVE BEEN CONSISTENT
WITH MOVING A WARM FRONT NORTH TONIGHT INTO SRN LOWER MI. FAST
SOUTHWEST FLOW ALOFT CONTAINING SUBTLE PV ANOMALIES COMBINED WITH
THE CONVECTIVE NATURE OF EXPECTED PRECIPITATION MAKES THIS A LOW
CONFIDENCE FORECAST WITH RESPECT TO TIMING ROUNDS OF PRECIPITATION.
HOWEVER... THE OVERALL PATTERN GIVES US FAIRLY HIGH CONFIDENCE THAT
THERE WILL BE A GOOD COVERAGE OF AROUND AN INCH OF PRECIPITATION
THROUGH TUESDAY NIGHT (AND EVEN MORE SIGNIFICANT PRECIPITATION
WEDNESDAY - SEE LONG TERM DISCUSSION BELOW).

REGARDING STRENGTH OF CONVECTION OVERNIGHT... BUFKIT SOUNDINGS
SUGGEST ELEVATED MUCAPE DEPTHS AFT 06Z THAT WOULD NOT EVEN SUPPORT
LIGHTNING. HOWEVER... IT IS QUITE PROBABLE THAT LOW-LEVEL THETA-E
ADVECTION MAY BE UNDERDONE AND THUNDERSTORMS WITH SMALL HAIL WILL BE
POSSIBLE. SREF GUIDANCE INDICATES RAPIDLY DECREASING VALUES OF
EFFECTIVE BULK SHEAR AS ONE MOVES NORTH OF I-94... LIKELY DUE TO THE
INCREASING DEPTH OF THE FRONTAL INVERSION. THE NAM MOVES THE FRONT
FARTHER N AND SHOWS COMPUTED 925 MB CAPE AROUND 1100 J/KG ALONG THE
I-94 CORRIDOR... SO SURFACE BASED CONVECTION IS NOT OUT OF THE
QUESTION THERE. THE ELEVATED NATURE OF THE CONVECTION REDUCES THE
WIND THREAT... ALTHOUGH NEAR-SURFACE BASED CONVECTION COULD RESULT
IN STRONG GUSTS NEAR AND SOUTH OF I-94. ALTHOUGH CONVECTION SHOULD
BE FAST-MOVING... LOCAL TRAINING COULD RESULT IN LOCALLY HEAVY RAIN.

PRECIPITATION IS EXPECTED N OF THE CWFA AS THE WARM FRONT SURGES
NORTH ON TUESDAY. THIS WILL PLACE MUCH OF THE CWFA IN THE WARM
SECTOR... WITH THE SREF SHOWING A GOOD CHANCE OF MLCAPES GREATER
THAN 500 J/KG. THUNDER IS DEFINITELY JUSTIFIED FOR THIS PERIOD...
ALTHOUGH MODELS DISAGREE ON THE MAGNITUDE OF INSTABILITY.

&&

.LONG TERM...(350 PM EDT MON APR 5 2010)
(WEDNESDAY THROUGH MONDAY)
THE MID RANGE MODELS HAVE SOME TIMING AND LOCATION ISSUES WITH THE
LONG TERM PERIODS. THE 12Z GFS IS A BIT FASTER WITH ENDING
PRECIPITATION THURSDAY AND MOVES THE MAIN LOW PRESSURE CENTER OVER
LOWER MICHIGAN. THE 12Z ECMWF ENDS THE PRECIPITATION THURSDAY NIGHT
AND THE LOW CENTER MOVES JUST SOUTH OF MICHIGAN. THE MAIN FORECAST
CHALLENGE IS ENDING TIME FOR THE PRECIPITATION.

THE CONSENSUS IS A FORCAST CLOSER TO THE GFS SOLUTION. SHOWERS AND
THUNDERSTORMS WILL BE ONGOING WEDNESDAY AS THE LOW MOVES OVER THE
AREA. THE COLD FRONT THEN PULLS THROUGH THE AREA WITH THUNDERSTORMS
AND HEAVY RAIN. THE STORMS MAY BE STRONG... BUT EXPECT MOST OF THE
HEAVY WEATHER WILL BE SOUTH AND EAST OF A LANSING TO PAW PAW LINE
DUE TO THE TIMING OF FRONTAL PASSAGE. PRECIPITATION SHOULD THEN END
THURSDAY AS AN H5 TROUGH AND AN UPPER LEVEL LOW CENTER PUSH THROUGH
THE REGION. TOTAL RAINFALL WEDNESDAY INTO THURSDAY WILL RANGE FROM
HALF AN INCH TO AN INCH AND A HALF. SURFACE HIGH PRESSURE WILL THEN
BUILD IN AS COLD AIR FLOWS OUT OF THE NORTH. EXPECTING SOME LAKE
EFFECT CLOUDINESS AND PERHAPS A FEW SHOWERS.

TEMPERATURES WILL BE ABOVE NORMAL WEDNESDAY... BUT DROP TO AROUND
NORMAL WITH THE NORTHERLY FLOW. WITH LOWS FALLING INTO THE 30S
THURSDAY AND FRIDAY NIGHTS... FROST/FREEZE CONCERNS ARISE. ALTHOUGH
CERTAINLY NOT UNUSUAL TO GET SUB FREEZING TEMPERATURES THIS TIME OF
YEAR... IT MAY HAVE IMPACT GIVEN THE RECENT LENGTHY AND ABNORMALLY
WARM SPELL AND FACT THAT TREES ARE ALREADY BUDDING. TEMPERATURES
WILL BEGIN TO WARM BY THE WEEKEND.

&&

.AVIATION...(806 PM EDT MON APR 5 2010)
WE ARE MONITORING CONVECTION FOR LATE EVENING INTO THE EARLY
OVERNIGHT HOURS. ONCE THAT MOVES THROUGH IFR CIGS/VBSY SEEM A GOOD
BET TOWARD MORNING AS THE WARM FRONT GETS CLOSER.

WE HAVE A MODERATE WARM FRONT HEADING OUR WAY AND THIS WILL PUSH AN
AREA OF CONVECTION ACROSS THE CWA AROUND MIDNIGHT. THESE STORMS WILL
BE ELEVATED SO I DO NOT EXPECT THEM TO BE STRONG OR SEVERE.  LOW
CLOUDS AND MVFR TO IFR VSBY WILL FOLLOW THE SHOWERS UNTIL THE
PASSAGE OF THE WARM FRONT OCCURS. THAT WILL BE DURING THE LATE
MORNING OVER THE SOUTHERN TAF SITES AND LATE AFTERNOON NEAR MKG. A
SHORTWAVE MOVING ALONG IN THE FLOW IS EXPECTED TO TOUCH OF ANOTHER
ROUND OF THUNDERSTORMS DURING THE AFTERNOON HOURS. THESE STORMS MAY
BE SURFACE BASED AND COULD BE STRONG.

&&

.MARINE...(350 PM EDT MON APR 5 2010)
OFFSHORE WINDS...ALTHOUGH BRISK AT TIMES...WILL KEEP WAVES LOW IN
THE NEARSHORE. WINDS WILL BECOME SOUTH AND STRENGTHEN TUESDAY
NIGHT...HOWEVER WARM AIR ADVECTION OVER COLD WATER WILL GREATLY
LIMIT MOMENTUM TRANSFER AND WAVE GROWTH.

&&

.HYDROLOGY...(350 PM EDT MON APR 5 2010)
A GOOD COVERAGE OF 2 INCH RAINFALL IS EXPECTED OVER THE TONIGHT TO
WEDNESDAY PERIOD. THIS WILL CAUSE RISES ON AREAS RIVERS AND STREAMS
LATER IN THE WEEK.

&&

.FIRE WEATHER...(350 PM EDT MON APR 5 2010)
THE ELEVATED FIRE DANGER FROM DRY CONDITIONS AND GUSTY WINDS WILL
DIMINISH QUICKLY THIS EVENING. WITH SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH WEDNESDAY...THE FIRE DANGER WILL BE LOW.
HOURS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE
LM....NONE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT/HOVING
LONG TERM:    63
AVIATION:     WDM
MARINE:       TJT
HYDROLOGY:    TJT
FIRE WEATHER: TJT
Hazardous weather outlook, Apr 5, 4:05 PM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT MON APR 5 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
405 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRE DANGER WILL RAPIDLY DECREASE BY THIS EVENING DUE TO
DECREASING TEMPERATURES AND INCREASING MOISTURE.

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT AND SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED SEVERE WEATHER WITH LARGE
HAIL AND DAMAGING WINDS IS POSSIBLE AROUND THE I-94 CORRIDOR. STORM
MOVEMENT TONIGHT WILL BE EAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS AN ACTIVE... NEARLY STATIONARY... FRONTAL BOUNDARY IMPACTS
THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINFALL.

RISES ON AREA RIVERS ARE POSSIBLE LATER THIS WEEK.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...MAINLY FOR
LOCALLY HEAVY RAIN AND POSSIBLE GUSTY WINDS CLOSE TO THE I-94
CORRIDOR.

LMZ844>849-060915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
405 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT AND SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED SEVERE WEATHER WITH LARGE
HAIL AND DAMAGING WINDS IS POSSIBLE SOUTH OF GRAND HAVEN. STORM
MOVEMENT TONIGHT WILL BE EAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS AN ACTIVE... NEARLY STATIONARY... FRONTAL BOUNDARY IMPACTS
THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINFALL.  AREAS OF DENSE FOG ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MEADE/TJT

In the hours before

Special weather statement, Apr 5, 10:36 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1036 PM EDT MON APR 5 2010

MIZ056-064-071-072-060330-
ALLEGAN-KALAMAZOO-OTTAWA-VAN BUREN-
1036 PM EDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF SOUTH HAVEN...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4224 8623 4225 8638 4245 8627 4260 8624
      4282 8588 4215 8548 4207 8609 4207 8623
TIME...MOT...LOC 0235Z 246DEG 35KT 4215 8651

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:36 PM EDTSpecial Weather StatementGRRAllegan, Van Buren54 min
Apr 6, 12:09 AM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo51 min
Apr 6, 12:21 AM EDTSpecial Marine WarningGRR34 min
Apr 6, 12:48 AM EDTSevere Thunderstorm WarningGRRCalhoun, Clinton, Eaton, Ingham, Ionia, Jackson42 min
Apr 6, 2:07 AM EDTSpecial Weather StatementGRRBarry, Clinton, Eaton, Ingham53 min
Apr 6, 3:42 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Ionia, Kalamazoo, Van Buren78 min
Apr 6, 9:10 AM EDTSpecial Marine WarningGRR58 min
Apr 6, 9:33 AM EDTSpecial Weather StatementGRRKent, Ottawa57 min
Apr 6, 9:41 AM EDTSevere Thunderstorm WarningGRRAllegan, Kalamazoo, Van Buren49 min
Apr 6, 9:45 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Muskegon, Ottawa45 min
Apr 6, 10:23 AM EDTRiver Flood AdvisoryGRRIonia8 days
Apr 6, 10:23 AM EDTRiver Flood AdvisoryGRRIngham7 days
Apr 6, 10:23 AM EDTRiver Flood AdvisoryGRRClinton60 hr
Apr 6, 10:23 AM EDTRiver Flood AdvisoryGRRClinton10 days
Apr 6, 10:23 AM EDTRiver Flood AdvisoryGRRIonia49 hr
Apr 6, 10:27 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 2 more48 min
Apr 6, 11:02 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham, Ionia43 min
Apr 6, 11:20 AM EDTTornado WarningGRREaton, Ingham, Jackson25 min
Apr 6, 11:23 AM EDTTornado WarningGRRIngham, Jackson25 min
Apr 6, 1:59 PM EDTRiver Flood AdvisoryGRRKent6 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.